Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 147, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 6, 2017, 7:40 PM CDT for Adams County, Wisconsin. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2017, 7:40 PM CDT (00:40 UTC)
- Expired
- Jul 6, 2017, 8:30 PM CDT
- In force
- 50 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Adams County, WI
The radar
The La Crosse radar (KARX), 110 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 7:48 PM CDT | HAIL 1 | 1 Ese Big Flats, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1740 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1469 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.9
The text
As transmitted.
899
WUUS53 KARX 070040
SVRARX
WIC001-070130-
/O.NEW.KARX.SV.W.0147.170707T0040Z-170707T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
740 PM CDT THU JUL 6 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northern Adams County in central Wisconsin...
* Until 830 PM CDT
* At 739 PM CDT, a severe thunderstorm was located 10 miles northeast
of Friendship, moving east at 20 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated. Hail up to the size of nickels has
recently been reported in Big Flats.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Big Flats, Colburn, Highways 13 And 21, The Leola Marsh Wildlife
Area, Cottonville, Lake Camelot, Lake Sherwood, The Preston
Cliffs, Roche A Cri State Park, Arkdale, Lake Arrowhead, amd
Monroe Center
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4401 8997 4417 8996 4416 8994 4415 8994
4416 8992 4418 8993 4418 8990 4419 8991
4419 8993 4420 8991 4421 8992 4421 8960
4397 8960
TIME...MOT...LOC 0039Z 277DEG 18KT 4408 8968
HAIL...1.25IN
WIND...<50MPH
$$
Lawrence2 follow-up statements
777 WWUS53 KARX 070054 SVSARX Severe Weather Statement National Weather Service La Crosse WI 754 PM CDT THU JUL 6 2017 WIC001-070130- /O.CON.KARX.SV.W.0147.000000T0000Z-170707T0130Z/ Adams WI- 754 PM CDT THU JUL 6 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR NORTHEASTERN ADAMS COUNTY... At 754 PM CDT, a severe thunderstorm was located 11 miles southwest of Plainfield, or 12 miles northeast of Friendship, moving east at 20 mph. Another severe storm was near Big Flats. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Big Flats, Colburn, Highways 13 And 21, County Roads G And O, County Roads C And G, The Preston Cliffs, Roche A Cri State Park, The Colburn Wildlife Area, County Roads O And W, The Leola Marsh Wildlife Area, Cottonville, Highway 21 And County G and The Ship Rock Wayside. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4400 8985 4419 8986 4420 8960 4397 8960 TIME...MOT...LOC 0054Z 277DEG 17KT 4407 8961 HAIL...1.25IN WIND...<50MPH $$ Lawrence
998 WWUS53 KARX 070112 SVSARX Severe Weather Statement National Weather Service La Crosse WI 812 PM CDT THU JUL 6 2017 WIC001-070130- /O.CON.KARX.SV.W.0147.000000T0000Z-170707T0130Z/ Adams WI- 812 PM CDT THU JUL 6 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR NORTHEASTERN ADAMS COUNTY... At 812 PM CDT, a severe thunderstorm was located 8 miles northeast of Friendship, moving southeast at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Big Flats, Colburn, Highways 13 And 21, The Preston Cliffs, Roche A Cri State Park, The Colburn Wildlife Area and Cottonville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4415 8986 4413 8960 4397 8960 4400 8985 TIME...MOT...LOC 0112Z 299DEG 14KT 4406 8970 HAIL...1.00IN WIND...<50MPH $$ AJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:30 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 6, 6:30 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 630 PM CDT Thu Jul 6 2017 .SHORT TERM...(This evening through Friday) Issued at 240 PM CDT Thu Jul 6 2017 Forecast focus continues to be on thunderstorm potential late this afternoon/evening. There is still quite a bit of uncertainty regarding convective initiation/evolution late this afternoon and this evening. Overnight/early morning convection has helped generate another weak mid-level shortwave that has since moved east of the area. Meanwhile, a synoptic cold front associated with a shortwave trough passing to the north over Canada has been approaching from Minnesota. A few questions still remain on the convective initiation this afternoon. Large scale forcing is weak, with the main upper shortwave displaced north, although a weaker wave could provide modest support by late afternoon. Some mid-level height falls do arrive this evening, too. Boundary layer convergence appears unimpressive along the front with relatively light flow. However, convection could also get a boost from any old outflow boundaries across central Wisconsin. With the overall weak forcing, models show a range of solutions regarding the location and areal extent of convection. This is likely, in part, due to the variability in available boundary layer moisture/capping and weak forcing. Overall, though, confidence remains highest in at least scattered thunderstorm development late this afternoon/evening across central Wisconsin with slightly better upper forcing along with the synoptic/outflow boundaries providing some low-level convergence. The degree of convective development is more uncertain farther south and west, with overall confidence lowering in these areas. With the weak forcing and the front still to the northwest into the late afternoon, in the absence of any outflow boundary related development, would not be surprised to see convection a little slower to develop towards early evening. That said, the convective environment will be favorable for severe storms with MLCAPE in the 1500-2500 J/kg range along with 25-40 kts of deep layer shear. Although shear is not terribly high, it may be enough for a few supercells to start if storms form before a messier/linear storm mode ensues, dependent on storm coverage. Large hail and damaging winds will be the primary threats, although will have to watch rainfall if any mesoscale boundaries help trigger repeated storms over a particular area, especially across central Wisconsin, where a few areas received over 2 inches of rain yesterday. Expect the storms to largely exit the region by late in the evening behind the frontal passage. Cooler and less humid air will filter across the region on Friday behind the front. A shortwave trough dropping south during the afternoon could result in a few afternoon showers/storms, especially over western Wisconsin. With the drier airmass, instability will be much lower, but the combination of up to 1000 J/kg MLCAPE and 40 kts of deep layer shear, a few strong storms could develop during peak heating, especially across central Wisconsin. Highs will be in the 70s to low 80s. .LONG TERM...(Friday night through Thursday) Issued at 240 PM CDT Thu Jul 6 2017 Northwest flow will persist through the period with the mean longwave ridge position expected to gradually translate from the Rockies this weekend towards the plains later next week. For the weekend, high pressure at the surface on Saturday should lead to mainly dry day. Some model solutions have tried to develop a few storms later in the day and evening across northeast Iowa with some weak warm/moist advection. Otherwise, for Sunday and into next week, deterministic model guidance indicates the potential for several upper level waves to impact the area. Timing of these systems and associated thunderstorm chances remain tough to pin down. There is a general consensus, though, of one such wave bringing increased chances for showers/storms later Sunday or Monday with lower confidence in timing these disturbances through the middle of next week. Temps look to remain close to seasonal averages through much of this period. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 630 PM CDT Thu Jul 6 2017 A cold front continues to makes its approach, with a few isolated showers and thunderstorms trying to develop north of I-90 at the moment ahead of that feature. There remains a very small risk that a rogue shower or storm could impact LSE or RST through late evening, though confidence has increased that in all likelihood those spots will remain dry, with VFR conditions expected right on through Friday afternoon as drier air works in behind the front, though with some diurnal cumulus development expected on Friday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JM LONG TERM...JM AVIATION...Lawrence
Hazardous weather outlook, Jul 6, 2:30 PM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 230 PM CDT Thu Jul 6 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-071200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 230 PM CDT Thu Jul 6 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Rest of This Afternoon and Tonight Scattered severe storms are possible this evening between 6 PM and 11 PM. The highest threat for severe weather looks to be across portions of central Wisconsin, mainly along and east of Interstate 94. Damaging winds, large hail and locally heavy rainfall are the primary threats. Isolated hail greater than 2 inches in diameter is possible. Over central Wisconsin, an isolated tornado cannot be ruled out, however, the tornado threat appears low at this time. In addition, heat indices will reach into the 95 to 100 range this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be periodic thunderstorm chances through the weekend into early next week. However, it remains too early to discern any severe threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 PM and 11 PM. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04
In the hours before
Special weather statement, Jul 6, 6:36 PM CDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service La Crosse WI 636 PM CDT THU JUL 6 2017 MNZ079-088-WIZ032-033-070000- Wabasha-Winona-Buffalo-Trempealeau- 636 PM CDT THU JUL 6 2017 ...A STRONG THUNDERSTORM WILL IMPACT PARTS OF WINONA... WABASHA...SOUTHEASTERN BUFFALO...AND WESTERN TREMPEALEAU COUNTIES... At 635 PM CDT, a strong thunderstorm was located over Buffalo City, or 9 miles southeast of Alma, moving southeast at 25 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Winona, Arcadia, Alma, Buffalo, Buffalo City, Fountain City, Dodge, Waumandee, Cochrane, West Newton, Minneiska, Pioneer Campground, Merrick State Park, Cream, Highway 88 And County O, Weaver, Highway 95 And County G, Highway 95 And County C, Herold and Highways 37 And 35. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4422 9198 4435 9193 4426 9148 4405 9157 TIME...MOT...LOC 2335Z 294DEG 22KT 4422 9182 Lawrence
Local storm report, Jul 6, 6:55 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
655 PM CDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL COCHRANE 44.23N 91.84W
07/06/2017 M1.75 INCH BUFFALO WI LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED GOLF BALL SIZE HAIL NEAR THE
CITY OF COCHRANE
&&
DTJLocal storm report, Jul 6, 7:16 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
716 PM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL FOUNTAIN CITY 44.12N 91.70W
07/06/2017 E0.75 INCH BUFFALO WI TRAINED SPOTTER
&&Special weather statement, Jul 6, 7:20 PM CDT, 20 minutes before
Special Weather Statement National Weather Service La Crosse WI 720 PM CDT THU JUL 6 2017 WIZ043-044-070045- Juneau-Adams- 720 PM CDT THU JUL 6 2017 ...STRONG THUNDERSTORM IMPACTING NORTHERN JUNEAU AND ADAMS COUNTIES... At 719 PM CDT, a strong thunderstorm was located 9 miles south of New Rome, or 9 miles north of Friendship, moving east at 20 mph. Winds in excess of 30 mph and nickel size hail are expected with this storm. Dime sized hail has been reported near Monroe Center recently. Locations impacted include... Strongs Prairie, Big Flats, Colburn, Highways 13 And 21, County Roads G And O, County Roads G And M, County Roads C And G, The Leola Marsh Wildlife Area, Cottonville, The Ship Rock Wayside, Lake Sherwood, The Preston Cliffs, Arkdale, The Colburn Wildlife Area, County Roads O And W, Monroe Center and Highway 21 And County G. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4407 9002 4421 9001 4420 8960 4393 8960 TIME...MOT...LOC 0019Z 281DEG 15KT 4411 8988 Lawrence
Local storm report, Jul 6, 7:30 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
730 PM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL 4 WNW DODGE 44.16N 91.63W
07/06/2017 E1.75 INCH BUFFALO WI TRAINED SPOTTER
TRAINED SPOTTER REPORTED GOLF BALL SIZE
HAIL.
&&Local storm report, Jul 6, 7:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
738 PM CDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL BIG FLATS 44.12N 89.80W
07/06/2017 M0.88 INCH ADAMS WI TRAINED SPOTTER
TRAINED SPOTTER REPORTED NICKEL SIZE HAIL NEAR THE TOWN
OF BIG FLATS
&&
DTJThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:20 PM CDT | Special Weather Statement | ARX | Adams | 25 min |
| Jul 6, 7:46 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Trempealeau | 44 min |
| Jul 6, 8:10 PM CDT | Special Weather Statement | ARX | Monroe | 50 min |
| Jul 6, 8:10 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 50 min |
| Jul 6, 8:18 PM CDT | Special Weather Statement | ARX | Taylor | 42 min |
| Jul 6, 8:27 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 48 min |
| Jul 6, 8:51 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe | 39 min |
| Jul 6, 8:52 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Vernon | 29 min |
| Jul 6, 9:11 PM CDT | Areal Flood Advisory | ARX | Adams | 3 hr |
| Jul 6, 9:18 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 42 min |
| Jul 6, 10:19 PM CDT | Special Weather Statement | ARX | Clark | 41 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.